Florida, 2005

Hail in Florida, May 30, 2005

May 30, 2005 · NWS JAX · 1 event in 1 county or zone

Nickle size hail was reported 3 miles west of interstate 95 on state road 210.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Nickle size hail was reported 3 miles west of interstate 95 on state road 210.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 1:45 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, May 30, 1:45 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT MON MAY 30 2005

...WIDESPREAD HEAVY RAINFALL EVENT LIKELY FOR TUESDAY/WEDNESDAY...

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
TONIGHT...LTST WV IMAGERY AND RUC ANALYSIS SHOWS WEAK RIDGING AND
SUBSIDENCE ZONE OVER THE NERN GOMEX PUSHING ACRS NRN/CNTRL FL AND
HAS KEPT CONVECTION TO A MINIMUM THIS AFTERNOON...EXCEPT FOR SOME
ISOLD TSTMS ALONG THE OLD FRONTAL BOUNDARY LYING CLOSE TO THE FL/GA
BORDER. WILL DOWNGRADE LIKELY POPS IN FCST TO SCTD/CHANCE FOR THIS
EVENING AS STILL EXPECT MORE TSTMS TO BREAK OUT ALONG FRONTAL
BOUNDARY AND SBRZ ZONES AS CAP WEAKENS AND ACTIVITY INCREASES. WILL
STILL INCLUDE THREAT OF GUSTY WINDS/SMALL HAIL AS SPC SLIGHT RISK
HAS BEEN BOUNCING IN/OUT OF FORECAST AREA TODAY AND INSTABILITY
STILL FEATURES CAPES 2000-3000J AND SOME DRY AIR ALOFT. TSTM
ACTIVITY WILL WEAKEN AND BECOME MORE ISOLD BY MIDNIGHT...THEN ALL
FOCUS SHIFTS TO THE W OF THE FORECAST AREA AS LARGE SCALE ASCENT AND
SHORTWAVE ENERGY WILL IMPINGE ON FORECAST AREA BY TUE AM.

TUE THROUGH WED...DEEP AND MOIST SOUTHWEST FLOW WILL OVERRUN OLD
FRONTAL ZONE AND MODERATE/STRONG SHORTWAVE IMPULSES RIDING ALONG THE
FRONT WILL FEATURE PERIODS OF HEAVY RAIN/TSTM ACTIVITY THROUGHOUT
THE DAY. 12Z GFS ENSEMBLE 3 DAY QPF TOTALS ARE BETWEEN 4-6 INCHES
FOR THIS EVENT ACRS THE FORECAST FOR MON NIGHT THROUGH THURSDAY.
HAVE CONTINUED TO FEATURE HEAVY RAIN IN GRIDS/ZFP AT LEAST THROUGH
WED FOR NOW. LATEST PREVIOUS 7 DAY PCPN TOTALS FROM SERFC WEBSITE
SHOW MINIMAL PCPN HAS FALLEN ACRS FORECAST AREA...SO GROUND SHOULD
BE ABLE TO WITHSTAND 1ST ROUND OF PCPN TUE...BUT WILL NEED TO
MONITOR FUTURE TRENDS FOR HEAVY PCPN ON WED/THU.

WED NIGHT...12Z GFS/NAM SHOW A WEAK DRY SLOT PUNCH ACRS THE FORECAST
AREA LIFTING THE FRONTAL ZONE TO THE NORTH OF THE FORECAST
AREA...AND MAY ALLOW FOR A BREAK IN THE PCPN LATE WED NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY...
UPPER LEVEL TROF AXIS WILL REMAIN WEST OF THE REGION FOR THU/FRI AND
KEEP PCPN CHANCES IN THE 40-50% RANGE...THEN WILL FINALLY PUSH EAST
OF THE REGION FOR SAT THRU MON...ALLOWING FOR A MORE DIURNAL(CLIMO)
CONVECTION PATTERN WITH POPS IN THE 20-30% RANGE.

&&

.MARINE...GFS HAS DONE A BETTER JOB INITIALIZING THIS RUN WITH
WESTERLY COMPONENT A LITTLE STRONGER THAN WHAT THE NAM IS
INDICATING. NONETHELESS...SEABREEZE HAS BEEN ABLE TO FORM ALONG THE
COAST AND AT SAUF1 AND WILL BREAK UP FORECAST GROUPS INTO NEARSHORE
AND OFFSHORE FOR THIS EVENING. WATERS WILL ALMOST CERTAINLY NEED TO
BE BROKEN UP NORTH TO SOUTH WITH SUBSEQUENT FORECASTS AS A SERIES OF
LOW PRESSURE SYSTEMS TRACK THROUGH THE WATERS WITH TEMPORARY
NORTHERLY SURGES FOR THE NORTHERNMOST WATERS. WINDS INCREASE TO NEAR
SCEC FOR WEDNESDAY NIGHT INTO THURSDAY AS LOW LIFTS NORTH OF THE
AREA PROVIDING GOOD GRADIENT SOUTHWEST FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  82  69  83 /  40  80  80  80
SSI  71  79  72  82 /  40  90  60  80
JAX  69  83  70  86 /  40  90  70  70
SGJ  71  83  72  84 /  30 100  60  70
GNV  71  84  70  84 /  40  90  60  80
OCF  72  86  71  85 /  40  90  60  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

PUBLIC...HESS
MARINE/FIRE WX...DEESE
Hazardous weather outlook, May 30, 9:58 AM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1058 AM EDT MON MAY 30 2005

UPDATED TO INCLUDE SLIGHT RISK OF SEVERE THUNDERSTORMS

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-311000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1058 AM EDT MON MAY 30 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
AND EVENING ALONG AN OLD FRONTAL BOUNDARY LYING NEAR THE FLORIDA
GEORGIA BORDER...AS WELL AS ALONG THE ATLANTIC AND GULF COAST
SEABREEZE BOUNDARIES. STORM MOTION WILL GENERALLY BE TO THE EAST AT
15 TO 20 MPH. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO
GROUND LIGHTNING. AN ISOLATED TORNADO MAY BE POSSIBLE AS WELL. STORMS
WILL PERSIST INTO THE EVENING HOURS...THEN ANOTHER BATCH OF STORMS
WILL APPROACH FROM THE WEST AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...HEAVY RAINFALL POSSIBLE TUESDAY AND WEDNESDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AND
WEDNESDAY AS THE AREA OF LOW PRESSURE MOVES INTO THE SOUTHEAST
REGION. A FEW STRONG THUNDERSTORMS MAY DEVELOP AS WELL AS PERIODS
OF HEAVY RAINFALL. STORM TOTAL RAINFALL AMOUNTS OF AROUND 2
INCHES ARE EXPECTED THROUGH WEDNESDAY AFTERNOON...WITH ISOLATED
HIGHER AMOUNTS OF 3 TO 4 INCHES.

THURSDAY THROUGH SUNDAY SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ALTHOUGH
MOST STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...SPOTTERS ARE
REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE ISSUED FOR YOUR
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI/HESS

In the hours before

Local storm report, May 30, 4:08 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
508 PM EDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 S ORANGE PARK         30.10N 81.70W
05/30/2005  0.75 INCH        CLAY               FL   PUBLIC

            EAGLE HARBOR AREA

&&

HESS
Local storm report, May 30, 4:10 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 PM EDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     10 WSW DOWNTOWN JACKSON 30.28N 81.81W
05/30/2005  52 MPH           DUVAL              FL   ASOS

            VQQ CECIL FIELD ASOS

&&

HESS
Special weather statement, May 30, 4:14 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
514 PM EDT MON MAY 30 2005

FLZ024-GAZ164>166-302145-
CHARLTON GA-COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL-
514 PM EDT MON MAY 30 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...CHARLTON
AND CAMDEN COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 545 PM EDT...

AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES SOUTHEAST OF FOLKSTON TO 6 MILES EAST OF CALLAHAN...MOVING
EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND KINGS FERRY...YULEE...KINGSLAND...ST.
MARYS...KINGS BAY BASE...DUNGENESS...FERNANDINA BEACH AND AMELIA
CITY THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, May 30, 4:24 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT MON MAY 30 2005

FLZ037-040-302215-
MARION FL-PUTNAM FL-
524 PM EDT MON MAY 30 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION AND PUTNAM
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 615 PM
EDT...

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF SALT SPRINGS...OR ABOUT
6 MILES EAST OF FORT MCCOY...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SALT SPRINGS...WELAKA...
SATSUMA...POMONA PARK...LAKE COMO AND GEORGETOWN THROUGH 615 PM EDT.
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. GO QUICKLY INSIDE A
COMPLETELY ENCLOSED BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Local storm report, May 30, 4:31 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
531 PM EDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             OCEANWAY                30.47N 81.63W
05/30/2005  1.00 INCH        DUVAL              FL   PUBLIC

            JACKSONVILLE ZOO REPORT

&&

HESS
Special weather statement, May 30, 4:33 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 PM EDT MON MAY 30 2005

FLZ032-302200-
CLAY FL-
533 PM EDT MON MAY 30 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 600 PM EDT...

AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES EAST OF GREEN COVE SPRINGS TO 5 MILES SOUTH OF KINGSLEY...OR
ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF FRUIT COVE TO 13 MILES
NORTH OF MELROSE...MOVING SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PENNEY FARMS...LAKE
GENEVA...KINGSLEY...KEYSTONE HEIGHTS AND GREEN COVE SPRINGS THROUGH
600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Johns

When
May 30, 4:33 PM EST
Where
St. Johns County, 5 mi SW of Durbin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.033, -81.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463516.